Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 456, NWS St. Louis, MO

September 29, 2008Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 29, 2008, 5:17 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2008, 5:17 PM CDT (22:17 UTC)
Expired
Sep 29, 2008, 6:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

What was reported inside it

TimeReportWhereRemark
Sep 29, 5:27 PM CDTHAIL 0.75Richwoods, MOALONG HIGHWAY 47 AT RICHWOODS.
Sep 29, 5:37 PM CDTHAIL 0.755 Ne Old Mines, MOREPORT FROM WASHINGTON STATE PARK.
Sep 29, 6:00 PM CDTHAIL 0.884 Nne Bonne Terre, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 292217
SVRLSX
MOC099-187-221-292300-
/O.NEW.KLSX.SV.W.0456.080929T2217Z-080929T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  NORTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHEAST OF RICHWOODS...OR 13 MILES WEST OF DE SOTO...AND WAS
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLD MINES...
  BLACKWELL...
  DE SOTO...
  OLYMPIAN VILLAGE...
  BONNE TERRE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3820 9039 3790 9052 3810 9094 3820 9090
TIME...MOT...LOC 2217Z 296DEG 28KT 3812 9078

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 292239
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT MON SEP 29 2008

MOC099-187-221-292300-
/O.CON.KLSX.SV.W.0456.000000T0000Z-080929T2300Z/
ST. FRANCOIS MO-WASHINGTON MO-JEFFERSON MO-
539 PM CDT MON SEP 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN JEFFERSON...NORTHEASTERN WASHINGTON AND ST. FRANCOIS
COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BLACKWELL...OR 9 MILES SOUTHWEST OF DE SOTO...AND WAS MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BLACKWELL...DE SOTO...VALLES MILL AND BONNE TERRE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT 
RICHWOODS OF PENNY SIZE. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3820 9039 3790 9052 3800 9073 3810 9094
      3820 9090
TIME...MOT...LOC 2239Z 296DEG 23KT 3806 9067

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:20 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 29, 3:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT MON SEP 29 2008

.DISCUSSION...
/302 PM CDT MON SEP 29 2008/

THE LATEST WATER VAPOR IMAGERY IS SHOWING THE LARGE SCALE PATTERN
CHANGE IS WELL UNDERWAY WITH A RATHER POTENT SHORT WV AND ASSOCD
JET STREAK DIGGING INTO THE MID MS VLY ATTM. THE ATTENDANT COLD
FRONT STRECHED FROM NORTH CENTRAL IL INTO SW MO WITH A SFC WAVE IN
NE MO TEMPORARILY DELAYING THE SEWD PUSH ACROSS OUR CWA.
MODERATELY STEEP LAPSE RATES AND SOME HEATING HAVE RESULTED IN
DECENT INSTABILITY AHEAD OF THE FRONT...AND THE COVERAGE OF PCPN
HAS INCREASED IN THE LAST 30 MINUTES. STILL EXPECTING SCT SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THIS EVENING
AS IT CONTINUES TO PUSH SOUTHEASTWARD. THE FRONT SHOULD LONG CLEAR
THE CWA BY MIDNIGHT WITH NWLY WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION.

FROM TUES THRU EARLY FRIDAY THE LONG WAVE TROF WILL BE ANCHORED
ACROSS THE ERN U.S. WITH SEASONABLY COOL EARLY FALL AIR ENTRENCHED
THROUGHOUT THE AREA. THROUGHOUT THIS PERIOD THERE WILL BE BOUGHTS
OF DIURNAL STRATOCU...WITH THE GREATEST COVERAGE ON WEDNESDAY WHEN
A TROF/SECONDARY COLD SURGE WILL ROTATE SEWD THRU THE MIS MS VLY.
IN GENERAL I HAVE TRENDED THE FORECAST CLOSE TO THE COOLER MET
GUIDANCE WHICH HAS SHOWN A BETTER TRACK RECORD LATELY AND IS NOT
FAR FROM THE CURRENT GRIDS.

THE UPPER TROF SHOULD LOSE ITS GRIP BEGINNING LATE FRIDAY INTO
NEXT WEEKEND WITH HEIGHTS RISING ALOFT AND A MODERATION IN
TEMPERATURES TO VALUES AOA NORMAL.

GLASS

&&

.AVIATION...
/1248 PM CDT MON SEP 29 2008/
FOR THE 18Z TAFS...
MAIN CONCERN FOR THIS TAF PERIOD IS TIMING OF THE COLD FRONT AND
ASSOC PRECIP AND CONVECTION. EARLIER PRECIP HAS EXITED THE AREA.
SCATTERED CONVECTION THAT STARTED THIS MORNING OVER CENTRAL MO HAS
PROGRESSED EASTWARD AND IS CURRENTLY IMPACTING THE STL METRO TAF
SITES WITH THUNDER. THE CELLS ARE NOT VERY BIG...BUT DO CONTAIN
LIGHTNING. THESE STORMS SHOULD PUSH THROUGH THE METRO AREA BY MID
AFTERNOON. HAVE ADDED A TEMPO GROUP THROUGH 20Z TO ACCOUNT FOR
THESE STORMS.  A SECOND AREA OF PRECIP HAS FORMED ALONG AND AHEAD
OF THE FRONT IN NE MO AND W CNTRL IL. THE FRONT AND ASSOC PRECIP
SHOULD CLEAR COU AND UIN BY 22Z AND THE STL METRO BY OOZ. LIGHT
SLY/SWLY WINDS WILL TURN NWLY WITH FROPA. A STRATO CU DECK IN IA WILL
FOLLOW BEHIND THE COLD FRONT WITH MVFR CIGS THIS EVENING. THERE IS
THE POTENTIAL THAT CIGS COULD DROP AS LOW AS 1 KFT THIS EVENING AT
UIN AND COU. SKIES CLEAR OVERNIGHT. SCATTERED CU/STRATOCU IS
EXPECTED TO DEVELOP TUESDAY AND WINDS WILL BECOME GUSTY OUT OF THE
NW.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 29, 3:45 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON SEP 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 PM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST AND EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. A FEW OF
THE STORMS MAY BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND
SMALL HAIL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER.  SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Sep 29, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 ESE STANTON           38.24N  91.01W
09/29/2008  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            FELL OVER A DURATION OF THREE MINUTES.

&&

EVENT NUMBER LSX0801076

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:28 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren47 min
Sep 29, 5:48 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington42 min
Sep 29, 6:32 PM CDTSevere Thunderstorm WarningLSXIron, Madison43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.